I have been suffering from side effects of Botox since April 2011. My biggest problem is swallowing and breathing issues. Sometimes I feel like I am going to stop breathing. I feel depressed, no doctors can help me. Is there any cure for this?
How Long Will I Suffer from Breathing and Swallowing Problems After Botox?
Doctor Answers (6)
Side effects may or may not be Botox related
I am sorry to hear of your ailments.I have never heard of such long lasting side effects from Botox.
I am not an expert on Botulism, but if people recover from such an infection and don't have long term problems, then it would be hard to imagine that someone would have breathing problems and swallowing difficulty so long after cosmetic Botox. If you received treatment not in the United States, then possibly someone gave you a different formulation than Botox Cosmetic from Allergan. There had been cases of toxicity from people who were injected with laboratory strains of botulism, not Botox and there were disastrous complications. Is the source of the product you had reliable and quality controlled? Could you have had a serious difficulty initially but now that the botox has left your system, the after effects are magnified because of anxiety about the complications you had? You should see a pulmonlogist to have pulmonary function tests which can tell them how well your muscles are working and a gastroenterologist can test for swallowing difficulties related to muscle problems such as in the C.R.E.S.T. form of an immune disorder called, Scleroderma. Please see such specialists if you haven't already. I wish you a full recovery.
Web reference: http://www.thenyac.com/botox/index.html
Breathing and Swallowing Issues After Botox
Since Botox is a muscle relaxant, it is quite possible that it can weaken the muscles that are needed for breathing and swallowing. However, The effects of botox should not persist beyond 3-4 months on the average.
Since these issues have been present since April of last year, what might have happened is that the botox injection unmasked an underlying and prior neurologic condition that was not known to you or your physician. A consultation with a neurologist would be wise at this time.
Long term effects from Botox
If you had Botox injected to correct neck bands, the side effect you describe is well recognized but usually will last at most 6-12 weeks. The neurotoxin is not a long term effect, so you might have something else going on that seeing a neurologist might be a good idea.
You might also like...
You need a work up by a neurologist.
Can BOTOX cause these types of symptoms-absolutely. However, they resolve after several months even in the more dramatic cases. On the other hand, individuals with certain neuromuscular conditions will be much more likely to exhibit these types of symptoms after a Botox service. For these reasons, it is essential for you to be worked up by a neurologist.
Botox only lasts 3-4 months
I'm sorry about your condition, but in my opinion, it doesn't have to do with Botox. Botox is a short-term neurotoxin and research shows it is fully out of the body within months. There is no scientific way for it to be there after 10 months and causing these kinds of problems. I suggest you see either a neurologist or an ear-nose-throat doctor to evaluate your sinuses and throat. Something else has to be going on; this isn't from Botox.
Botox does NOT work for more than 4 months
I am truly sorry for your condition but Botox cannot be the cause of your suffering. Botox lasts just over 4 months. It is NOT a permanent muscle paralyzing agent. When Botox is used in certain neuromuscular disorders (such as Eaton-Lambert, Myasthenia Gravis etc) the effects can be more prolonged but I have never read of heard of Botox lasting 10 months. You may best be served by seeing a Neurologist to rule out an underlying neuromuscular disease.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.